Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 164, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at May 8, 2019, 9:39 AM CDT for Clay County, Dickinson County, Iowa. It took effect at May 8, 2019, 5:48 PM CDT. It was in force for 21 days.
The area
The counties it named.
The facts
- Issued
- May 8, 2019, 9:39 AM CDT (14:39 UTC)
- In effect from
- May 8, 2019, 5:48 PM CDT
- Expired
- May 29, 2019, 9:39 AM CDT
- In force
- 21 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 14:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Little Sioux River near Milford (MIFI4).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 16 ft
- Major stage
- 20 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at May 8, 6:18 AM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 8, 6:18 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 618 AM CDT Wed May 8 2019 .SHORT TERM...(Today through Thursday Afternoon) Issued at 303 AM CDT Wed May 8 2019 The well-advertised wet Wednesday is underway, with widespread light rain already ongoing along/west of I-29 as of 08Z. Heavier rain is currently lifting northward through the central Plains, and this is expected to be the main impact for the forecast area through the next 18-24 hours. Some winter-like features with this system, with weak TroWAL and associated band of mid-level frontogenesis working to focus heavier rainfall into a broad band which lifts north across the area this morning, then persists over our SD/MN counties into this evening while a dry slot brings a decrease in coverage to northeast Nebraska/northwest Iowa. Overall coverage and intensity of precipitation expected to decrease through the overnight hours as the system begins to lift off to the northeast. Moisture availability is not in question, with models showing strong agreement in precipitable water values greater than an inch working into our eastern areas today, which is at/above the 90th percentile of climatology for early May. From 12Z onward, looking at widespread rainfall/liquid amounts of 1-1.5 inches through tonight, with some higher amounts still possible. Unfortunately, along with the winter-like features mentioned above, some areas may also see winter-like precipitation types at times with this system. Northeast-north flow will wrap some colder air into the forecast area through tonight, with temperatures expected to slowly fall throughout the day, and sub-zero 850mb temps covering much of the CWA by 06Z tonight. Models vary with just how close to the surface this colder air will get, with NAM remaining quite a bit colder at 925mb and toward the surface than other models. That said, higher elevations of southwest Minnesota stand a decent chance of seeing at least a few hours of wet snow, with light accumulations up to an inch or so possible along the Buffalo Ridge tonight. Any snow would melt off quickly Thursday morning as temperatures rise into the 40s. But even with the exiting precipitation, Thursday looks to be a chilly day with temperatures in the 40s-lower 50s and north winds 20-30+ mph. .LONG TERM...(Thursday Evening through Tuesday) Issued at 303 AM CDT Wed May 8 2019 Surface ridging will bring a decrease in winds and clouds Thursday night, and with the cool air still in place, looking a potential for lows in the lower 30s with frost in many areas late Thursday night and early Friday. Thereafter, the mid-long range of the forecast looks pretty quiet, with gradually warming temperatures and generally dry conditions. The exception to the dry weather will be a chance of showers on Saturday, as a stronger northern stream wave and associated cool front drop into the northern Plains. Some timing differences among the models, but most confine the precip chances to the daytime hours on Saturday, with just the slower ECMWF lingering a chance across our eastern counties into the evening. Instability is rather limited but cannot rule out an isolated storm in our east if timing brings the front through during the afternoon. Monday currently looks to be the warmest day of the forecast period, with thermal ridge ahead of another weak cool front possibly pushing readings a bit higher than blended highs in the 70s. This potential will hinge on timing of the front and a subtle mid level wave which could bring an increase in clouds, so no changes to blend at this time. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 614 AM CDT Wed May 8 2019 Widespread IFR-MVFR ceilings and MVFR-locally IFR visibility expected into this evening as light to moderate rain overspreads the region. Rain coverage/intensity expected to ease after 06Z, allowing for improving visibility; however, ceilings remain IFR to low-end MVFR through the end of the period. Higher elevations of southwest MN could see further visibility restrictions into LIFR range at times due to snow after 23Z, but this not expected to impact TAF sites at this time. Northeast to north winds will be increasingly gusty, with frequent gusts at or above 25kt likely after 18Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous weather outlook, May 8, 3:58 AM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 358 AM CDT Wed May 8 2019 SDZ038>040-050-052>055-057>061-063>065-068-090900- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 358 AM CDT Wed May 8 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Widespread rain showers will persist through this evening, gradually ending tonight. Rainfall amounts of a half inch to an inch are likely, which could lead to ponding water in poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light winds and clearing skies Thursday night could lead to areas of frost, as temperatures fall into the lower 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-090900- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 358 AM CDT Wed May 8 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Widespread rain will persist through this evening, gradually tapering off in northwest Iowa by evening, and across southeast South Dakota and southwest Minnesota overnight. Rainfall amounts in excess of an inch are likely in many locations, which could lead to ponding water in poor drainage areas, along with minor rises on rivers and streams. Higher elevations along the Buffalo Ridge in southwest Minnesota could see light accumulations of wet snow before the precipitation ends tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Light winds and clearing skies Thursday night could lead to areas of frost, as temperatures fall into the lower to mid 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:39 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 27 days |
| May 8, 9:39 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| May 8, 9:39 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 21 days |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.